We are 205,978 members in 81 forums discussing 148,910 topics.

Help with Abbreviations

All TopicsForum: Pain → Topic: Extreme head pain during chemo

Topic: Extreme head pain during chemo

Forum: Pain —

Share important questions and provide support to others experiencing breast cancer and treatment-related pain.

Posted on: May 8, 2018 08:16AM

AbbeH wrote:

I had my second of 8 chemo infusions a week ago, followed by Neulasta the next day. I started getting head pain the day after Neulasta, which led me to the ER a few days later. I had, and still have, such extreme head pain it is intolerable. Wondering if anyone has any experience with this or insights about how I can get more info.

Background: I was admitted to the hospital from the ER, discharged 2 days later. No one (oncology, neurology, infectious disease) had any real answers, and I was discharged with no answers about the cause of my pain, though several potentially serious causes were ruled out (no aneurysm, blood clot, meningitis, metastasis). For the first two infusions I used a Paxman scalp cooling cap, and no one seems to know whether that could be creating this pain for this long after treatment. We're not even certain this is related to chemo, though I haven't really had headaches before. It is my only real symptom of chemo at present (which I guess is good news) but it is really oppressive.

Does anyone have any experience with pain from the Paxman Cap? This kind of pain from chemo? From Neulasta? I'm trying to figure out where to turn next to get this under control.

Thanks and much strength and peace to you all.

Log in to post a reply

Page 1 of 1 (5 results)

Posts 1 - 5 (5 total)

Log in to post a reply

May 8, 2018 08:58AM - edited May 8, 2018 08:59AM by NancyHB

Abbe- so sorry to hear you're experiencing such incredible pain. Did you have the same pain after your first chemo, or is this new? I'm not sure what kind of chemo you're taking, but the taxanes can cause severe reactions in some. I had head pain excruciating back/leg/hip pain after Taxol and Neulasta, and again later with Taxotere and Neulasta (but not nearly as much pain with A/C and Neulasta). Ended up on Norco for a week after each treatment, felt like all my bones were made of glass and they were shattering when I would walk, it was weird. My MO believes it was a severe reaction to the taxanes.

I used Claritin the day before the Neulasta shot and for several days after, and it seemed to make a difference with AC but not so much with Taxol. Have you tried that?

I hope you’re able to figure this out before your next treatment. Good lick

"Be happy for this moment. This moment is your life." - Omar Khayyam Dx 11/22/2011, IDC, Left, 1cm, Grade 2, ER+/PR-, HER2- (FISH) Surgery 12/5/2011 Lumpectomy: Left; Lymph node removal: Sentinel Chemotherapy 1/19/2012 AC + T (Taxol) Radiation Therapy 6/12/2012 Whole-breast: Breast, Lymph nodes Dx 1/27/2016, IDC, Left, 1cm, Grade 3, 0/4 nodes, ER-/PR-, HER2- Surgery 2/15/2016 Lumpectomy; Lymph node removal: Left Chemotherapy 3/1/2016 Cytoxan (cyclophosphamide), Taxotere (docetaxel) Surgery 7/21/2016 Mastectomy: Left; Reconstruction (left): DIEP flap Dx 1/31/2017, IDC, Stage IV, metastasized to bone
Log in to post a reply

May 8, 2018 10:03AM Djohn wrote:

Abbe,

Sorry to hear about your pain. I too had a myriad of pain issues throughout treatment. I developed a severe headache about 2 days after my first treatment and Neulasta shot. The pain would then subside after a day or two. This pattern repeated itself throughout each treatment. I was told that the Neulasta shot was most likely the culprit. My MO recommended a regimen of Claritin and Tylenol starting one day prior to the Neulasta shot and then for four days after. It did not help me much but I know of others for whom it was a big help so you may want to try this. I also ended up in the emergency room a few times and had to get IV hydration and various combinations of meds. I highly recommend that you consult with a Neurologist who specializes in headaches also as they might be able to help minimize the side effect you are having, something I wish I had done. I hope you will find relief very soon.

DJohn


Log in to post a reply

May 8, 2018 10:58AM mustlovepoodles wrote:

I had severe facial pain after my first chemo and Neulasta. In fact, I had severe pain in my face, neck, and pelvis. We have several joints in the face, skull, and pelvis, so it stands to reason that if Neulasta can cause joint pain (which it does) it could cause pain in all those weird places. I actually became septic after my first chemo, so when I showed up to the ER with all that pain they were worried that I might have meningitis. Nope. Just pain from the Neulasta shot, severe enough to require an opiod.

With subsequent chemos they recommended I take Claritin for 24hrs. I took it for 3-4 days after each remaining chemo. I still had some bad headaches and facial pain, similar to a sinus infection, but never as bad as that first time.

Oncotype 23. Positive for PALB2 & Chek2 gene mutations. My breasts are trying to kill me! Dx 7/20/2015, DCIS/IDC, Right, 1cm, Stage IA, Grade 3, 0/2 nodes, ER+/PR-, HER2- Surgery 8/19/2015 Lumpectomy Surgery 9/2/2015 Lumpectomy: Right Chemotherapy 10/19/2015 Cytoxan (cyclophosphamide), Taxotere (docetaxel) Surgery 2/3/2016 Prophylactic mastectomy: Left, Right Surgery 10/18/2016 Hormonal Therapy Femara (letrozole) Surgery
Log in to post a reply

May 12, 2018 09:54AM AbbeH wrote:

Thanks to you all for sharing your stories and insights.

My nurse reminded me that this headache started before I took Neulasta, on the day of my chemo and was building throughout the week. I’ve been assessed with CTs, MRI, LP. Fortunately none of those returned any cause for alarm, but unfortunately we’re no closer to understanding this extreme reaction. The pain is intense, and very persistent.

Off to chemo again on Monday, which I’m getting frightened of now because of the headache—hope it doesn’t get worse. Sigh.

I hope you are all faring well.

Log in to post a reply

May 12, 2018 12:29PM Meg101 wrote:

Hi Abbe - I had severe headaches after each infusion of Taxotere which is similar to Taxol. The only medication that helped was Imitrex (Sumatriptan) which is prescribed for migraine headaches. I also got headaches after each AC (the red devil) infusion and Imitrex also zapped those headaches. Turns out it wasn't the Taxotere or AC that caused the headaches. It was the anti-nausea meds (Zofran & Emend) that triggered the headaches.

Regarding body aches, Claritin was very helpful. My MO switched me from Neaulasta to Zorxio because it doesn't cause as much bone pain and keeps the white blood cells in the normal range.

Keep drinking plenty of water to flush the chemo toxins out your body. Up your water intake the day before, during, and after your infusions.

Keep us posted. Don't hesitate to ask us questions because that will help others who read these forums who may be experiencing the same symptoms.

Meg

Dx 7/14/2017, IDC, Left, 3cm, Stage IIB, Grade 2, 3/23 nodes, ER+/PR+, HER2- Surgery 8/11/2017 Lumpectomy: Left; Lymph node removal: Left, Sentinel, Underarm/Axillary Chemotherapy 9/18/2017 AC + T (Taxotere) Radiation Therapy Whole-breast: Breast, Chest wall Targeted Therapy Hormonal Therapy Arimidex (anastrozole)

Page 1 of 1 (5 results)